Hail, Hall
- When
- July 24, 5:49 PM CST
- Where
- Hall County, 1.48 mi NNW of Cairo
- Measured
- 1.25 in hail
- Crop damage
- $100,000
- Reported by
- Public
- Coordinates
- 41.020, -98.610
An upper level disturbance helped to push a surface cold front south through the region, aiding in the development of evening thunderstorms across south central Nebraska. Some thunderstorms became severe, dropping hail up to the size of gold balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level disturbance helped to push a surface cold front south through the region, aiding in the development of evening thunderstorms across south central Nebraska. Some thunderstorms became severe, dropping hail up to the size of gold balls. A number of funnel clouds were reported with a storm near Cairo, which then shifted south into Grand Island, where additional funnel clouds were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 24, 2:34 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 334 PM CDT FRI JUL 24 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. FOCUS IS ON AN OUTSIDE CHANCE FOR THUNDERSTORMS THIS EVENING AND TONIGHT. THE PATTERN ALOFT FEATURED AN UPPER RIDGE AXIS ACROSS THE ROCKIES...WITH LOW PRESSURE CENTERS LOCATED IN THE PACIFIC NORTHWEST AND IN ONTARIO. SHORTWAVE ENERGY ON THE BACK SIDE OF THE NORTHEAST LOW WAS PUSHING AN ASSOCIATED COOL FRONTAL BOUNDARY SOUTH TOWARD OUR CWA. THE FRONTAL BOUNDARY AROUND 18Z WAS ORIENTED FROM KSNY TO KTIF TO KYKN. MOISTURE POOLING AHEAD OF THE FRONT HAS RESULTED IN POCKETS OF SURFACE BASED CAPES IN THE 3000 TO 4000 J/KG RANGE. MODELS DIFFER ON WHETHER OR NOT THE FRONT WILL BECOME ACTIVE LATER TODAY...MAINLY DURING THE EVENING HOURS. THE NAM IS MORE ROBUST IN THIS REGARD IN DEVELOPING PCPN WHEREAS THE RUC AND GFS SUGGEST CAPPING WILL HOLD WITH THEIR DEPICTION OF MID LEVEL TEMPS WHICH ARE A COUPLE OF DEGREES WARMER THAN THE NAM. CONFIDENCE IS NOT HIGH ON THE DEVELOPMENT OF CONVECTION...BUT ON THE OTHER HAND...CANNOT RULE OUT THE POSSIBILITY EITHER. IF STORMS CAN FIRE ON THE FRONT THIS EVENING...SEVERE WEATHER IS POSSIBLE GIVEN THE HIGH CAPES AND DEEP LAYER SHEAR OF 30 TO 40KTS. THE MAIN HAZARDS FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE FRONTAL BOUNDARY WILL CONTINUE TO SAG SOUTH TONIGHT AND SOME LINGERING OR EVEN REDEVELOPMENT OF ACTIVITY IS POSSIBLE OVERNIGHT AS SHORTWAVE ENERGY TRANSLATES SOUTHEASTWARD. HAVE MAINTAINED SOME POPS TONIGHT INTO SATURDAY MORNING TO ACCOUNT FOR THIS. ON SATURDAY...THE NAM SUGGESTS CONVECTION MAY LINGER DURING THE DAY IN OUR SOUTHWEST CWA...BUT AGAIN CONFIDENCE IS NOT HIGH AND HAVE KEPT THE FORECAST DRY WHILE SURFACE HIGH PRESSURE BUILDS SOUTH. TEMPERATURES WILL BE COOLER BEHIND THE FRONT COMPARED TO TODAYS READINGS...BUT FAIRLY SEASONAL OVERALL IN THE UPPER 80S. THE SURFACE RIDGE WILL REMAIN ORIENTED ACROSS OUR REGION SATURDAY NIGHT RESULTING IN DRY CONDITIONS FOR THE OVERNIGHT PERIOD. .LONG TERM...12Z SUNDAY THROUGH FRIDAY. THE LONG TERM PERIOD WILL BEGIN WITH A RIDGE OVER THE WESTERN UNITED STATES WHILE A UPPER TROUGH/LOW IS IN PLACE IN THE EAST. THE RIDGE IN THE WEST WILL GRADUALLY RETREAT WEST/SOUTHWEST THROUGH MUCH OF THE PERIOD WITH THE UPPER TROUGH SHIFTING INTO CENTRAL PART OF THE COUNTRY. THIS WILL BRING PERIODIC FRONTAL BOUNDARIES THROUGH THE REGION WITH GENERALLY BELOW NORMAL TEMPERATURES MUCH OF NEXT WEEK. SUNDAY WILL BEGIN WITH A WEAK SURFACE TROUGH LOCATED ACROSS WEST/SOUTHWEST PORTIONS OF THE FORECAST AREA. LOW LEVEL CONVERGENCE ALONG THE BOUNDARY IS WEAK...AND THERE IS LITTLE UPPER FORCING EITHER. CONFIDENCE IN ANYTHING DEVELOPING ALONG THIS IS NOT VERY HIGH...BUT AN ISOLATED AFTERNOON OR EVENING STORM CAN NOT BE RULED OUT...SO WILL CARRY A SLIGHT CHANCE POP FOR NOW. A WAVE THEN PUSHES A COLD FRONT ACROSS THE REGION ON MONDAY. THE 12Z NAM/WRF AND GFS GENERALLY AGREE WITH THIS SCENARIO AS DOES THE 00Z ECMWF. HAVE GONE WITH CHANCE POPS MONDAY AFTERNOON INTO MONDAY NIGHT...AND THEN DECREASED POPS FROM NORTH TO SOUTH ON TUESDAY AS THE BOUNDARY MOVES ACROSS THE FORECAST AREA. THERE ARE SOME DIFFERENCES ON HOW QUICKLY IT DRIES OUT BEHIND THE FRONT...BUT OVERALL IT APPEARS DRIER AIR SHOULD ARRIVE TUESDAY NIGHT. IT SHOULD BE MAINLY DRY ON WEDNESDAY WITH SURFACE HIGH PRESSURE IN CONTROL OF THE WEATHER...HOWEVER THE NEXT WAVE AND FRONT ARRIVE THURSDAY INTO THURSDAY NIGHT. THE 06Z GFS AND 00Z ECMWF ARE IN GENERAL AGREEMENT WITH THIS TIMING AND THIS ALSO FOLLOWS THE LATEST HPC DEPICTION...SO WILL CARRY ANOTHER SMALL CHANCE OF THUNDERSTORMS AS THIS BOUNDARY PASSES THROUGH THE FORECAST AREA. && .AVIATION...18Z TAF. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. A FRONTAL BOUNDARY WILL SLOWLY SAG SOUTH THROUGH KGRI THIS EVENING AND THE FRONT MAY FOCUS THUNDERSTORM DEVELOPMENT. CONFIDENCE IS NOT HIGH IN THIS REGARD HOWEVER IF STORMS CAN GO...TIMING SHOULD GENERALL BE IN THE EVENING HOURS. HAVE MAINTAINED JUST A VCTS FOR THE TAF GIVEN COVERAGE IS NOT EXPECTED TO BE WIDESPREAD. WINDS WILL SHIFT FROM A WESTERLY DIRECTION TO THE NORTHWEST FOLLOWING THE FRONTAL PASSAGE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 231 PM CDT FRI JUL 24 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 231 PM CDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING AND TONIGHT. IF THUNDERSTORMS DEVELOP THIS EVENING...A FEW STORMS MAY BECOME SEVERE AND PRODUCE HAIL THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A CHANCE FOR THUNDERSTORMS WILL EXIST SUNDAY NIGHT THROUGH TUESDAY...AND AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT FRI JUL 24 2009
NEZ040-041-047-048-242315-
GREELEY-HOWARD-MERRICK-NANCE-
543 PM CDT FRI JUL 24 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
SOUTHEASTERN GREELEY COUNTY IN CENTRAL NEBRASKA
NORTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA
NORTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA
SOUTHWESTERN NANCE COUNTY IN CENTRAL NEBRASKA
AT 542 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WOLBACH...OR 34 MILES NORTH OF GRAND
ISLAND...AND MOVING SOUTHEAST AT 15 MPH.
* THE THUNDERSTORM WILL BE NEAR...
CUSHING BY 610 PM CDT
PALMER BY 615 PM CDT
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4151 9828 4148 9828 4148 9823 4122 9802
4111 9831 4145 9848 4151 9831 4152 9829
TIME...MOT...LOC 2243Z 334DEG 11KT 4140 9832
HEINLEINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT FRI JUL 24 2009
NEZ041-047-048-242330-
HOWARD-MERRICK-NANCE-
604 PM CDT FRI JUL 24 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA
NORTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA
SOUTHWESTERN NANCE COUNTY IN CENTRAL NEBRASKA
AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CUSHING...OR 28 MILES NORTH OF GRAND
ISLAND...AND MOVING SOUTH AT 5 MPH.
* THE THUNDERSTORM WILL BE NEAR...
CUSHING BY 610 PM CDT
PALMER BY 630 PM CDT
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4120 9800 4114 9838 4138 9843 4140 9839
4139 9829 4143 9828 4145 9818
TIME...MOT...LOC 2304Z 347DEG 6KT 4132 9828
HEINLEINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 622 PM CDT FRI JUL 24 2009 NEZ047-062-242345- HALL-HOWARD- 622 PM CDT FRI JUL 24 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL HOWARD COUNTY IN CENTRAL NEBRASKA CENTRAL HALL COUNTY IN SOUTH CENTRAL NEBRASKA THIS INCLUDES THE CITY OF GRAND ISLAND. AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR DANNEBROG...OR 17 MILES NORTHWEST OF GRAND ISLAND...AND MOVING SOUTH AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... CAIRO BY 640 PM CDT GRAND ISLAND BY 645 PM CDT SMALL HAIL AND HEAVY RAIN IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4086 9834 4083 9863 4121 9866 4123 9843 TIME...MOT...LOC 2322Z 353DEG 21KT 4113 9853 HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 637 PM CDT FRI JUL 24 2009 NEZ047-048-062-063-250000- HALL-HAMILTON-HOWARD-MERRICK- 637 PM CDT FRI JUL 24 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA SOUTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA NORTHEASTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA THIS INCLUDES THE CITY OF GRAND ISLAND. WEST CENTRAL HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ST. LIBORY...OR 11 MILES NORTH OF GRAND ISLAND...AND MOVING SOUTH AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... GRAND ISLAND BY 700 PM CDT DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4082 9824 4089 9852 4118 9837 4112 9814 TIME...MOT...LOC 2337Z 018DEG 13KT 4106 9829 HEINLEIN
The Grand Island radar (KUEX), 79 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
10 hail, 2 funnel cloud. Local standard time, as filed.
Multiple reports of a funnel cloud across the city of Grand Island.
Quarter size hail reported on the northeast side of Grand Island.
Multiple reports of quarter to golf ball size hail across the city of Grand Island.
Nickel to half dollar size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187013, 187014, 187015, 187017, 187018, 187022, 187023, 187024, 187026, 187027, 187030, 187031.